Georgia, 2011

Wildfire in Georgia, March 18 to 29, 2011

March 18 to 29, 2011 · NWS JAX · 1 event in 1 county or zone

Dry and warm conditions enabled the Arabia Bay wildfire complex in a peat swamp to reignite in northwest Clinch county. The fire burned through the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Dry and warm conditions enabled the Arabia Bay wildfire complex in a peat swamp to reignite in northwest Clinch county. The fire burned through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 18, 12:55 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 18, 12:55 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT FRI MAR 18 2011

.SHORT TERM (TONIGHT-MON)...STACKED SURFACE HIGH PRESSURE WILL
DOMINATE THE LOCAL WX THROUGH SAT PROVIDING CLEAR SKIES AND WARM
TEMPS. HIGHS WILL RISE INTO THE LOWER 80S INLAND WITH THE EAST COAST
SEA BREEZE KEEPING THE COAST IN THE UPPER 70S/NEAR 80 DEG. CLEAR
SKIES AND LIGHT WINDS WILL AGAIN PROMOTE RADIATIONAL COOLING AND
HAVE GONE BELOW GUIDANCE FOR MIN TEMPS. AREAS OF FOG ARE FORECAST
AGAIN TONIGHT ACROSS INLAND AREAS...WITH LOCALLY DENSE POSSIBLE
TONIGHT NEAR OCALA WHERE SUBSIDENCE WILL BE STRONGER.

SAT NIGHT A WEAKENING BACK-DOOR COLD FRONT WILL APPROACH FROM THE
NNE. GRADIENT WINDS WILL INCREASE IN ADVANCE OF THE TROUGH SO FOG
DEVELOPMENT IS NOT LIKELY ACROSS OUR EASTERN ZONES...BUT FARTHER
SSW NEAR GNV-OCF PATCHY FOG WILL BE POSSIBLE AGAIN LATE SAT
NIGHT/EARLY SUN MORNING. HAVE INCLUDED PATCHY FOG FOR THOSE
AREAS IN THE GRIDS.

COOLER...BREEZY ONSHORE FLOW SUN WILL BRING COOLER TEMPS TO THE
ENTIRE CWA WITH LOW STRATUS AND POSSIBLY SOME LIGHT SHRA/SPRINKLES.
HIGHS WILL NEAR LOW/MID 70S EASTERN ZONES...TO LOWER 80S TOWARD THE
I-75 CORRIDOR. HAVE CONTINUED PREVIOUS FORECAST OF LOW POPS
IN THE EASTERN

MON HIGH PRESSURE SLIDES SOUTHWARD DOWN THE ATLANTIC SEABOARD WITH LIGHT
FLOW OVER THE AREA. HIGHS WILL WARM INTO THE LOW 80S INLAND WITH THE
SEA BREEZES KEEPING THE COAST COOLER UNDER PARTLY CLOUDY SKIES.

.LONG TERM...TUE THROUGH FRI...12Z MODEL RUNS SHOW LITTLE
CHANGE. PREV DISCUSSION...WARM TEMPS WILL CONTINUE THROUGH MID WEEK
WITH HIGHS IN THE 80S AND MINS IN THE 50S. THU MODELS ARE IN GOOD
AGREEMENT WITH BRINGING A WEAKENING COLD FRONT INTO THE REGION.
CONTINUED WITH A LOW CHANCE (20%) OF POPS FOR SHRA ALONG THE FRONT
DUE TO VERY MEAGER MOISTURE ASSOCIATED WITH FROPA. HIGH PRESSURE
OVER NEW ENGLAND BRIDGES THE FRONT FRI WITH A COOL...BREEZY ONSHORE
FLOW EXPECTED LOCALLY AS HIGHS ONLY RISE INTO THE 70S UNDER PARTLY
CLOUDY SKIES.

&&

.AVIATION...VFR THROUGH LATE TONIGHT...THEN MVFR VSBY POSSIBLE
TOWARD EARLY MORNING. FOG TOOLS AND BUFR SOUNDINGS SUGGEST FOG WILL
NOT BE AS LIKELY AS IT WAS THIS MORNING. ANY FOG SHOULD DISSIPATE
QUICKLY SAT MORNING BECOMING VFR.

&&

.MARINE...NO MARINE HEADLINES UNTIL LATE SAT NIGHT/EARLY SUN...WHEN
SCEC AND/OR SCA HEADLINES ARE POSSIBLE AS BACKDOOR FRONT PUSHES SWD.
CURRENT THINKING IS AT LEAST SCEC FOR NRN WATERS EARLY SUN MORNING
AND THEN EVENTUALLY SRN WATERS BY SUN AFTN. SEAS MAY TOP 6-7 FT
OUTER WATERS SUN AFTN AND NIGHT. WINDS QUICKLY WEAKEN MON AS SFC
HIGH PRES DOMINATES THE WATERS BUT LINGERING SEAS/SWELLS WILL REMAIN
ELEVATED NEAR 3-6 FT.

&&

.FIRE WX...RH VALUES EXPECTED TO BE BELOW 35 PERCENT ON SAT OVER
MOST OF THE AREA BUT WINDS ARE EXPECTED TO BE BELOW 15 MPH.
ATTM...ERC VALUES FCST TO BE THRESHOLDS IN NE FL FOR WARNINGS AND
STATEMENTS. INCREASED MOISTURE ON SUN LIKELY TO PRECLUDE STATEMENTS
AND WARNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  49  86  56  75 /   0  10  10  20
SSI  56  79  59  71 /   0   0  10  20
JAX  49  84  55  77 /   0   0  10  20
SGJ  55  78  58  75 /   0   0  10  20
GNV  50  84  51  82 /   0   0  10  10
OCF  50  84  50  84 /   0   0  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ARS/AW
Hazardous weather outlook, Mar 18, 2:39 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 AM EDT FRI MAR 18 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-190837-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
339 AM EDT FRI MAR 18 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...

AREAS OF MORNING FOG WILL REDUCE VISIBILITIES TO 1 TO 3 MILES AT
TIMES. SOME LOCALLY DENSE FOG IS POSSIBLE FOR BRIEF PERIODS. THE FOG
WILL LIFT AFTER SUNSET.

LINGERING EASTERLY SWELLS WILL MAINTAIN A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES. REFER TO THE LATEST SURF ZONE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PATCHY DENSE FOG IS POSSIBLE EARLY SATURDAY MORNING FROM TRENTON TO
OCALA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clinch

When
March 18, 5:09 PM EST to March 29, 12:00 AM EST
Where
Clinch forecast zone
Reported by
Park/Forest Service
Coordinates
30.915, -82.706 (the zone’s center; the record gives no point)

The Arabia Bay wildfire complex reignited with the first reported to NWS Jacksonville on March 18th. The fire burned about 400 to 500 acres from the 18th to the 22nd. The combination of fog and smoke caused periodic road closures of Highways 221 and 441 near Homerville.

On the 24th, the fire had reached 1500 acres. Highway 441 was closed from the Atkinson County line to Homerville. State Road 122 was closed from State Road 168 to Highway 441.

On the 25th, the fire had reach 4000 acres. The southeast boundary of the fire was 1 mile from Homerville and threatened numerous structures. Evacuations occurred. U.S. Highway 441 was still closed north of Homerville. Georgia Road 122 east of U.S. Highway 441 to Cogdell Road was also closed.

Early on the 27th the fire was 12,975 acres which included portions of the Berry Patch community and the city of Homerville. Many residential and commercial structures were threatened and evacuations continued.

Around 7 pm EDT on March 27th, the fire was 45 percent contained. Residents who evacuated on March 26th were allowed to return to home.

Early on the 29th, the Arabia Bay fire has burned 12,484 acres and was still about 45 percent contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281814.